Alert archive / Minnesota / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 20, 1999, 9:10 AM CDT for Fillmore County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1999, 9:10 AM CDT (14:10 UTC)
- Expired
- Jul 20, 1999, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 201410 FFWLSE MNC045-201700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 910 AM CDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1200 PM CDT * AT 910 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR OSTRANDER...30 MILES SOUTH OF ROCHESTER... MOVING NORTHEAST AT 20 TO 25 MPH. * A STRONG THUNDERSTORM...WITH RADAR ESTIMATED RAINFALL RATES OF AROUND 1 1/2 INCHES PER HOUR...WILL MOVE ACROSS THE AREA. WITH GROUNDS ALREADY SATURATED FROM THE PREVIOUS DAY/S RAINS...THIS ADDITIONAL RAINFALL WILL CREATE SOME FLOODING PROBLEMS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! RIECK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 3:30 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 AM CDT TUE JUL 20 1999 WATER VAPOR LOOP SHOWING JET STREAM CONTINUING FROM THE EASTERN PACIFIC UP THROUGH THE NORTHLAND AND INTO THE LAKE STATES OVER MEAN RIDGE CENTERED ACROSS SOUTHERN ILLINOIS. SHORTWAVE MOVING THROUGH THE FLOW AND AT 06Z WAS LOCATED NEAR THE VICINITY OF EASTERN WYOMING. SURFACE FRONTAL BOUNDARY REMAINS QUASI-STATIONARY ACROSS SOUTHERN NEBRASKA/SOUTHERN IOWA/CENTRAL ILLINOIS. MAIN CHALLENGE THIS FORECAST PACKAGE WILL BE TO RESOLVE PRECIPITATION TIMING AND FLOODING POSSIBILITIES. 20/00Z MODEL INITIALIZATION NOT TO DIFFERENT BUT BY THE T+6 FORECAST THEY HAVE TIMING DIFFERENCES ALREADY. THIS PROBLEM CONTINUES THROUGH THE FORECAST PERIOD REGARDING THE INCOMING SYSTEM. CONVECTIVE ACTIVITY ALONG THE WARM FRONT TO THE SOUTH CONTINUES MOVING TO THE EAST-NORTHEAST AT 25 KNOTS. CLOUD TOP TEMPERATURES ASSOCIATED WITH THIS COMPLEX OF STORMS CONTINUES TO WARM. TIMING OF THIS ACTIVITY WOULD BRING IT INTO SOUTHEAST MINNESOTA DURING THE MORNING HOURS... SHOULD IT PERSIST. ASSOCIATED CLOUDINESS WILL OVERSPREAD THE FORECAST AREA THIS MORNING WHICH SHOULD PROHIBIT SIGNIFICANT TEMPERATURE RISES. WILL DROP AFTERNOON HIGHS A CATEGORY AS A RESULT AFOREMENTIONED SHORTWAVE MOVES INTO THE UPPER MISSISSIPPI RIVER VALLEY REGION TODAY. AN ABUNDANCE OF MOISTURE ASSOCIATED WITH TROPICAL CONNECTION IS BEING TRANSPORTED INTO THE REGION... RESULTING IN PRECIPITABLE WATERS IN EXCESS OF 2 INCHES. NEEDLESS TO SAY... THIS IS WELL ABOVE NORMAL. AS THE WARM FRONT TO OUR SOUTH MOVES NORTH TODAY THIS MOISTURE WILL COMBINE WITH WARM ADVECTION AT 850... ISENTROPIC LIFT... ALREADY SATURATED SOILS... AND JET DYNAMICS TO PRODUCE A SCENARIO PRIMED FOR FLOODING RAINS. EXPECT ACTIVITY TO MOVE INTO NORTHEAST IOWA/SOUTHEAST MINNESOTA THIS MORNING... INTO WISCONSIN EARLY AFTERNOON AND CENTRAL WISCONSIN COUNTIES THIS EVENING. THIS ACTIVITY SHOULD CONTINUE INTO THE TONIGHT PERIOD ESPECIALLY WITH CLIMATOLOGY OF HEAVY RAINFALL IN MIND. THEREFORE... WILL ISSUE A FLASH FLOOD WATCH FOR ALL OF THE FORECAST AREA WITH THE EXCEPTION OF CLARK/TAYLOR/ADAMS/JUNEAU COUNTIES BASED ON TIMING CONSIDERATIONS TODAY. WILL CONTINUE FOR ALL ZONES TONIGHT WHICH THIS WILL INCLUDE COUNTIES LEFT OUT FOR THE TODAY PERIOD. NOTE THAT MANOUSOS QPF WIDGET INDICATES POINT MAXIMUM OF 7 INCHES THROUGH THE EVENT POSSIBLE. COORDINATED WITH DVN/DMX/MPX/MKX/GRB. .LSE...FLASH FLOOD WATCH...TODAY AND TONIGHT...MNZ086-087-094-095- IAZ008>010-018-019-029. FLASH FLOOD WATCH...THIS AFTERNOON AND TONIGHT...MNZ079-088-096-IAZ011- 030-WIZ032>034-041-042-053. FLASH FLOOD WATCH...TONIGHT...WIZ017-029-043-044. KRC
In the hours before
Special weather statement, Jul 20, 5:18 AM CDT, 3 hours 52 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169- WIC001-011-019-023-043-053-057-063-081-103-119-121-123-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 518 AM CDT TUE JUL 20 1999 ...HEAVY RAINS LIKELY WITH FLOODING POSSIBLE THIS AFTERNOON AND TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS... SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE INTO SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN BY THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. FLOODING IS A SIGNIFICANT THREAT THROUGH LATE TONIGHT...AS MANY AREA CREEKS AND RIVERS ARE ALREADY RUNNING HIGH DUE TO RECENT HEAVY RAINFALL. THEREFORE...FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THE ENTIRE AREA FOR TODAY AND TONIGHT. IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. WHILE THE INGREDIENTS DO NOT APPEAR TO BE SUFFICIENT TO PRODUCE LARGE HAIL...WEAK TO MODERATE WIND SHEAR MAY PROMOTE THE ORGANIZATION OF LONGER-LIVED STORMS WHICH COULD PRODUCE STRONG AND GUSTY WINDS...PERHAPS EXCEEDING SEVERE LIMITS. STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH THE LATE EVENING HOURS.
Special weather statement, Jul 20, 5:18 AM CDT, 3 hours 52 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169- WIC001-011-019-023-043-053-057-063-081-103-119-121-123-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 518 AM CDT TUE JUL 20 1999 ...HEAVY RAINS LIKELY WITH FLOODING POSSIBLE THIS AFTERNOON AND TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS... SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE INTO SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN BY THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. FLOODING IS A SIGNIFICANT THREAT THROUGH LATE TONIGHT...AS MANY AREA CREEKS AND RIVERS ARE ALREADY RUNNING HIGH DUE TO RECENT HEAVY RAINFALL. THEREFORE...FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THE ENTIRE AREA FOR TODAY AND TONIGHT. IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. WHILE THE INGREDIENTS DO NOT APPEAR TO BE SUFFICIENT TO PRODUCE LARGE HAIL...WEAK TO MODERATE WIND SHEAR MAY PROMOTE THE ORGANIZATION OF LONGER-LIVED STORMS WHICH COULD PRODUCE STRONG AND GUSTY WINDS...PERHAPS EXCEEDING SEVERE LIMITS. STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH THE LATE EVENING HOURS.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:21 AM CDT | Flash Flood Warning | ARX | Mower | 3 hr |
| Jul 20, 6:57 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 63 min |
Nearby
Flash Flood Warnings in Minnesota, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.